Florida, 2022

Tornadoes and Damaging Winds in Florida, March 9, 2022

March 9, 2022 · NWS TAE · 6 events in 4 counties and zones

A cold front crossed the area during the early morning hours of March 9th. Sufficient instability and wind shear resulted in a few tornadoes and wind damage across the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$279,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cold front crossed the area during the early morning hours of March 9th. Sufficient instability and wind shear resulted in a few tornadoes and wind damage across the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 9, 3:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 9, 3:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
428 AM EST Wed Mar 9 2022

.NEAR TERM [Through Tonight]...

Active weather is expected today with a round of showers and
thunderstorms on our western doorstep this morning moving eastward.
Forecast soundings from recent HRRR runs overnight show a favorable
environment for a slight risk of severe weather with MUCAPE of 800-
1000 j/kg, deep layer shear of 40-50 knots, and low level shear of
20-30 knots. Hodographs are slightly curved, indicating a non-zero
tornado potential. In addition, steep mid-level lapse rates near
7C/km will allow for decent elevated instability with some hail
possible in the stronger storms as well. A few damaging wind gusts
near 60 mph are also possible. This line is being forced by a weak
upper level disturbance embedded in southwest flow aloft, which is
helping to advect those steep mid level lapse rates into our area
from the Mexican Plateau. These storms are also moving along a slow
moving cold front at the surface.

Storms will continue moving eastward through the area today with
severe potential maintaining itself all the way across the area. As
we head into tonight, an additional round of showers and
thunderstorms is expected to redevelop across the area as additional
upper level disturbances move through, although the airmass may have
stabilized somewhat from the previous round. Therefore, severe
potential with tonight's activity is more uncertain. Rainfall will
also start to add up with 1 to 2 inches expected by tonight across a
decent swath of the area. Localized higher amounts are also
possible.

Temperatures will be warmest today across the eastern portions of
the area which will have more time to see daytime heating before the
convection arrives compared to areas farther west.

.SHORT TERM [Thursday Through Friday]...

With a stationary boundary across the region throughout the short
term, left behind by today's low pressure system, we can expect
unsettled weather to continue. Several perturbations along the
500mb flow will ride along this stationary boundary inducing
upper-level support for ascent, contributing to the widespread
showers expected across the region. A sharp PWAT gradient is
expected to form across the CWA with near 0.5 inches across our SE
Alabama counties and near 1.5 inches across the FL Big Bend
counties. South of a corridor stretching from our SW counties to
our NE counties the environment is is best positioned for a few
strong and possibly even severe storms. MLCAPE is generally less
than 1000 J/kg and the lack of a robust LLJ are generally limiting
factors, however, the 06Z HRRR is indicating potentially another
round of relatively high 0-1km helicity near daybreak on Thursday.
Most of the intense storms, if any, are expected to remain
offshore where conditions are more favorable, but some may hug the
coastline. Elsewhere, widespread showers are expected with some
strong thunderstorms embedded. Conditions are expected to become
less favorable for strong to severe storms in the afternoon and
into the evening hours on Thursday. A nearly identical setup is
expected on Friday. Expect overnight lows in the mid to upper 50s
(SE AL) to low 60s (SE FL Big Bend) with daytime highs in the low
to mid 70s.

.LONG TERM [Friday Night Through Wednesday]...

As troughing continues to move eastward throughout the weekend we'll
have the main cold front moving across the region Friday night into
Saturday morning. This cold front has the potential of being potent;
current guidance indicates a strong LLJ around 50-60+ kts with high
theta-e, strong WAA at 850mb, high PWAT content around 2 inches,
high omega values ahead of the trough axis associated with a strong
PV streamer. It should be noted that CAPE is generally under 1000
J/kg with the best instability near the Gulf coast and offshore,
similar to the setup mentioned in the short term. The overall
location for heaviest precip amounts through frontal passage appears
to have locked into the FL Big Bend with current storm total QPF
indicating around 4 to 5 and a quarter inches along a corridor
between Apalachicola, FL and Valdosta, GA. Overall, the potential
for severe weather and heavy rainfall is present and will need to
be closely monitored over the next few days. Post-frontal, strong
CAA will funnel into the region and will cause our overnight
temps Saturday night into Sunday morning to plummet, however this
is shortlived and a gradual warm up is expected to begin Sunday
night. Another disturbance, potentially a cutoff low, may impact
the region by midweek next week, but uncertainty is too high to
dig into the details, be sure to come back here for updates.

Expect daytime highs in the upper 40s across SE Alabama and mid 60s
across the FL Big Bend on Saturday as the front rolls through the
region, with by a drop region-wide into the upper 50s by Sunday,
followed by a gradual warming after. Expect overnight lows
initially in the upper 40s across SE Alabama and in the mid 60s
across the FL Big Bend Saturday morning, with a drop into the
upper 20s to low 30s Sunday morning, followed by a gradual warming
after.

&&

.AVIATION...
[Through 06Z Thursday]

MVFR to IFR conditions are expected to prevail through the period
across the area with low ceilings along with a round of showers
and thunderstorms. Some storms may be severe. Some occasional LIFR
conditions are possible this morning around ECP and TLH due to
low ceilings and patchy fog.

&&

.MARINE...

Winds will be out of the south to southwest around 15 to 20 knots
across our waters through Friday, small craft operators should
exercise caution. However, winds may briefly back out of the
northwest near shore Wednesday night behind a cold front. Widespread
showers and a few thunderstorms are expected through the next
several days. Friday into Saturday, gale conditions are likely
across all of our waters with seas building up to around 13 feet.
High-end gale-force gusts cannot be ruled out late Friday night into
Saturday for our offshore waters.

&&

.FIRE WEATHER...

Increasing rain chances will begin to help improve the bad fire
conditions that we've seen across the area starting today through
Saturday morning. Thunderstorms are also possible today, some of
which could be strong to severe with gusty and erratic winds.

&&

.HYDROLOGY...

Several rounds of rain through the next few days will help relieve
some of the ongoing drought impacting the region. Through Saturday
most of the region is expected to receive around 2 to 5 inches of
rain, with the lowest amounts being around SE Alabama and the
highest amounts being along the Florida Big Bend.

Along the rivers, it will take about 4 inches of rain to cause minor
flooding concerns along area rivers, which is currently the forecast
for a large portion of our area. However, given the uncertainty and
downward trend of total forecasted precip over the last few days,
we'll have to monitor the situation closely as it unfolds.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   77  63  76  60  74 / 100 100  90  50  90
Panama City   73  61  74  60  73 / 100 100  70  50  80
Dothan        68  56  70  54  72 / 100 100  50  30  70
Albany        73  59  71  56  72 / 100 100  70  30  70
Valdosta      78  63  76  61  73 / 100 100  90  40  80
Cross City    78  65  76  62  74 /  80  90  90  50  80
Apalachicola  74  63  74  60  72 / 100 100  80  60  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 7 AM EST /6 AM CST/ this morning for
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST /6 AM CST/ this morning for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...DVD
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 9, 3:28 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
328 AM CST Wed Mar 9 2022

FLZ007-091015-
North Walton FL-
328 AM CST Wed Mar 9 2022

...A strong thunderstorm will impact portions of northwestern Walton
County through 415 AM CST...

At 327 AM CST, Doppler radar was tracking a strong thunderstorm over
Crestview, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Gordon, Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin,
Sand Hill, Alpine Heights, Darlington, Glendale, Lakewood, Pleasant
Hill, Center Ridge, Flowersville and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3098 8639 3100 8636 3099 8604 3076 8604
      3071 8632 3071 8639
TIME...MOT...LOC 0927Z 240DEG 38KT 3077 8658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Mar 9, 4:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
405 AM CST Wed Mar 9 2022

FLZ007>009-091045-
Central Walton FL-Holmes FL-North Walton FL-
405 AM CST Wed Mar 9 2022

...A strong thunderstorm will impact portions of northwestern Walton
and western Holmes Counties through 445 AM CST...

At 404 AM CST, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Ponce De
Leon, Caryville, Westville, Oakwood Hills, Cluster Springs, Alpine
Heights, Cerrogordo, Darlington, Gritney, Arrant Settlement, De
Funiak Spring Airport, Glendale, Center Ridge, Hickory Hill, Izagora
and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3091 8635 3100 8598 3099 8591 3100 8585
      3099 8578 3079 8579 3079 8582 3078 8582
      3078 8583 3074 8583 3071 8584 3069 8629
TIME...MOT...LOC 1004Z 256DEG 36KT 3079 8619

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Mar 9, 4:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
546 AM EST Wed Mar 9 2022

FLZ012-108-112-091145-
Coastal Bay FL-Inland Bay FL-South Walton FL-
546 AM EST Wed Mar 9 2022

...Strong thunderstorms will impact portions of central Bay and south
central Walton Counties through 645 AM EST/545 AM CST/...

At 546 AM EST/446 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of Santa
Rosa Beach to 24 miles southwest of Panama City Beach. Movement was
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Seminole Hills, Cedar Grove, Dirego Park, Beacon Beach,
College Station, Gulf Resort Beach, Bayou George, West Panama City,
Camp Flowers and Seaside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
the Panhandle of Florida.

&&

LAT...LON 3038 8620 3038 8548 2990 8551 3022 8605
      3026 8619
TIME...MOT...LOC 1046Z 278DEG 27KT 3031 8613 2994 8611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 9, 5:00 AM CST
Where
Washington County, 3.05 mi WNW of Bahoma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.820, -85.550

Trees and power lines were blown down.

Tornado, Washington

When
March 9, 5:06 AM CST to 5:10 AM CST
Where
Washington County, 3.5 mi W of Bahoma to 2.13 mi W of Bahoma
Rating
EF0
Path length
1.4 mi
Path width
200 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.814, -85.559

A tornado touched down north of Chipley, FL on Cope Road just south of the intersection with Williams Road. The tornado then traveled east along Williams Road for just under 1.5 miles before lifting before reaching SR 77. Damage along the path was limited mainly to out buildings and mobile homes, several of which had substantial roof damage. A few large branches of hardwood trees were snapped. Isolated softwood tree trunks were snapped, but surrounding trees not affected. The damage was consistent with an EF0 tornado with maximum winds of 80 mph.

Tornado, Washington

When
March 9, 5:12 AM CST to 5:13 AM CST
Where
Washington County, 0.49 mi N of Bahoma to 0.57 mi N of Bahoma
Rating
EF1
Path length
0.19 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.817, -85.501

The same parent supercell that produced the Williams Road tornado dropped another tornado about two miles downstream. This tornado had a very short track, but was stronger than the one upstream. Several large barns and outbuildings sustained considerable roof damage with smaller buildings tossed many yards from their original location. A couple of large oak trees were also uprooted. The damage was consistent with an EF1 tornado with maximum winds around 90 mph.

Tornado, Jackson

When
March 9, 5:55 AM CST to 5:57 AM CST
Where
Jackson County, 1.19 mi W of Greenwood to 1.15 mi W of Greenwood
Rating
EFU
Path length
0.15 mi
Path width
25 yd
Reported by
Social Media
Coordinates
30.870, -85.180

A tornado briefly touched down in a field according to video posted on social media. No damage was reported.

Tornado, Bay

When
March 9, 6:15 AM CST to 6:17 AM CST
Where
Bay County, 2.14 mi ESE of Springfield to 2.53 mi ESE of Springfield
Rating
EF1
Path length
0.41 mi
Path width
25 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.151, -85.566

Another short-track tornado touched down in Callaway, FL just east of North Star Avenue at the location of the Callaway Sheriff's office and Fire Dept. The tornado blew out two windows at the sheriff's office and tumbled a large container several times before it eventually stopped across a small lagoon. A deputy reported his patrol car being shifted by the winds while he was in the car and parked at the SO. The tornado then lifted a substantial portion of a well-built garage or outbuilding tossing some into the yard and others into the adjoining apartment complex in the opposite direction. The apartment complex sustained relatively minor damage. One shed was slightly shifted, a lone tree snapped, and one hand railing for an exterior staircase. The most substantial damage occurred at a mobile home park east of the apartment complex and immediately east of Nelle St. Several single and double-wide manufactured homes were shifted off their cinder block foundation by a couple of feet. Many suffered substantial roof damage as well. One utility pole was snapped near its base. The tornado lifted after exiting the mobile home park before reaching Sukoshi Drive.

Thunderstorm Wind, Wakulla

When
March 9, 9:35 AM EST
Where
Wakulla County, 2.07 mi N of Sopchoppy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.090, -84.480

Fallen trees and limbs resulted in a power outage to over 400 customers in the Sopchoppy area via the Duke Energy Outage map.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011226, 1011230, 1011231, 1011229, 1011234, 1011228.